Print friendly version
Other Names for this Disease
- Heparin-induced thrombocytopenia
See Disclaimer regarding information on this site. Some links on this page may take you to organizations outside of the National Institutes of Health.
Heparin-induced thrombocytopenia (HIT) is an adverse reaction to the drug heparin resulting in an abnormally low amount of platelets (thrombocytopenia). HIT is usually an immune response which typically occurs 4-10 days after exposure to heparin; it can lead to serious complications and be life-threatening. This condition occurs in up to 5% of those who are exposed to heparin. Characteristic signs of HIT are a drop in platelet count of greater than 50% and/or the formation of new blood clots during heparin therapy. The first step of treatment is to discontinue and avoid all heparin products immediately. Often, affected individuals require another medicine to prevent blood clotting (anticoagulants). 
- Greinacher A & Lubenow N. Heparin-induced thrombocytopenia. Orphanet. http://www.orpha.net/consor/cgi-bin/OC_Exp.php?lng=EN&Expert=3325. Accessed May 3, 2012.
- Heparin-induced thrombocytopenia. Medscape Reference. http://emedicine.medscape.com/article/1357846-overview. Accessed May 3, 2012.
Your Questions Answeredby the Genetic and Rare Diseases Information Center
Please contact us with your questions about Heparin-induced thrombocytopenia. We will answer your question and update these pages with new resources and information.
On this page
- Medscape Reference provides information on this topic. Click on the link to view this information. You may need to register to view the medical textbook, but registration is free.
- The National Heart, Lung, and Blood Institute (NHLBI) provides leadership for a national program in diseases of the heart, blood vessels, lung, and blood; blood resources; and sleep disorders. Since October 1997, the NHLBI has also had administrative responsibility for the NIH Woman's Health Initiative. Click on the link to view information on this topic.
- Orphanet is a European reference portal for information on rare diseases and orphan drugs. Access to this database is free of charge. Click on the link to read information on this topic.
- PubMed is a searchable database of medical literature and lists journal articles that discuss Heparin-induced thrombocytopenia. Click on the link to view a sample search on this topic.